Ohio, 2004

Flash Flood in Ohio, July 17, 2004

July 17, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 2:30 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT SAT JUL 17 2004

.AVIATION...

UPPER LOW OVR OH NOT EXPECTED TO PROGRESS FOR NXT CPL OF DAYS
ALTHOUGH SOME DRIER MID LVL AIR IND FOR SUN. HAVE MAINTAINED SHRA
WITH DEGRADATION TO PREVAILING IFR CONDITIONS TNGT.  WITH DRY MID
LVL AIR...HAVE ALSO TAPERED WX TO DZ FOR MOST AIRPORTS THRU SUN MRNG.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...
LATEST ETA AND GFS MODEL RUNS CONTINUE TO SHOW THAT THE DEEP LOW
PRESSURE SYSTEM WILL KEEP MOVING SLOWLY THROUGH THE TENNESSEE VALLEY
TONIGHT AND CAROLINAS SUNDAY AND MID ATLANTIC STATES SUNDAY INTO
MONDAY. KEPT MENTION OF ISOLATED THUNDERSTORMS TONIGHT PER LATEST
RADAR DATA AND RUC MODEL SHOWING LATENT INSTABILITY CONTINUING OVER
THE UPPER OHIO VALLEY. BY LATE SUNDAY...THE COVERAGE OF SHOWERS
SHOULD BEGIN DECREASING AS THE UPPER LOW STARTS TO MOVE TOWARD NEW
ENGLAND. BECAUSE OF THE THICK CLOUD COVER...WENT LOWER THAN ALL MOS
GUIDANCE FOR HIGHS...USING COOLER 3 HOUR TEMPERATURES AS AN UPPER
LIMIT. ITS POSSIBLE ON SUNDAY...THAT TEMPERATURES NEVER GET OUT OF
THE 60S AGAIN.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...
ALTHOUGH THE CURRENT UPPER LOW WILL BE MOVING AWAY...BOTH THE GFS
AND ECMWF SHOW THE POSITION OF THE LONG WAVE TROUGH REMAINING OVER
THE EASTERN U.S. THE CONSEQUENT NORTHWEST FLOW WILL CAUSE
TEMPERATURES TO REMAIN BELOW NORMAL THIS WEEK. EMBEDDED SYSTEMS IN
THE NORTHWEST FLOW WILL GIVE A CHANCE OF SHOWERS AROUND THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

AVIATION...15
SHORT TERM...11
LONG TERM...15
Hazardous weather outlook, Jul 17, 4:07 AM EST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 AM EDT SAT JUL 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-170906-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
507 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND SCATTERED THUNDERSTORMS WILL SPREAD INTO THE REGION TODAY
AND CONTINUE TONIGHT. SOME STORMS MAY CONTAIN DOWNPOURS
HEAVY ENOUGH TO CAUSE PONDING OF WATER IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 17, 4:09 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT SAT JUL 17 2004

OHZ048-172300-
COSHOCTON OH-
509 PM EDT SAT JUL 17 2004

...SLOW MOVING THUNDERSTORMS OVER THE AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS OVER COSHOCTON COUNTY OHIO. 1 TO 1.5 INCHES OF RAIN
COULD FALL IN AN HOUR OR TWO.  THIS WOULD CAUSE FLOODING IN LOW AND
POOR DRAINAGE AREAS. ALSO, WATER MAY POND ON ROADS.

TUNE IN FOR UPDATES.

The radar

The Cleveland radar (KCLE), 124 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coshocton

When
July 17, 6:15 PM EST to 8:30 PM EST
Where
Coshocton County, 7 mi NW of Coshocton
Reported by
LAW ENFORCEMENT
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Bucklew Run overflowed its banks and flooded CR 25, north of Randle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414243.